Nebraska, 2018

Hail and Damaging Winds in Nebraska, May 7 to 11, 2018

May 7 to 11, 2018 · NWS LBF · 38 events in 9 counties and zones

A large upper level low pressure system situated across the western United States caused numerous severe thunderstorms May 8th through the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A large upper level low pressure system situated across the western United States caused numerous severe thunderstorms May 8th through the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 5:30 PM CST, 3 hours earlier.

Area forecast discussion, May 7, 5:30 PM CST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
630 PM CDT Mon May 7 2018

.SYNOPSIS...
Issued at 314 PM CDT Mon May 7 2018

H5 analysis from this morning had a broad trough of low
pressure across the eastern CONUS. This feature extended from Lake
Ontario, south to the Florida Panhandle. West of this feature, a low
amplitude ridge of high pressure was located from the Nebraska
Panhandle north into the western Dakotas. Upstream of this feature,
a tandem of shortwaves were noted across the western CONUS. The
first shortwave was noted over the Idaho Panhandle. A second
shortwave was located over central California. WV imagery as of
midday had the Idaho shortwave now over swrn Montana, with a second
downstream shortwave noted over central Montana. At the surface: A
trough of low pressure extended south from the Big Horn mountains
south southeast into eastern Colorado. High pressure was present
over eastern Nebraska. Between these two features, across western
and north central Nebraska, southerly winds have increased today and
were gusting up to 40 MPH as of 3 PM CDT. Temperatures as of mid
afternoon ranged from mid to upper 80s.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon May 7 2018

Tonight and Tuesday...Over the next 24 hours,
precipitation and thunderstorm chances are the main forecast
concern. The shortwave trough aloft will approach eastern Montana
and nern Wyoming around 21z Monday. Mid level warm air advection
will increase downstream of this approaching shortwave. Showers and
thunderstorms will initiate over the higher terrain of northeast
Wyoming and the Black hills then track to the east southeast this
evening. Further south across the northern Nebraska panhandle, the
atmospheric cap appears strong through 00z per fcst soundings. This
CAP finally weakens around 00z Tuesday across the far nw forecast
area. This area of favorable mid level waa, tracks due east across
north central Nebraska overnight. With this in mind, will generally
confine pops to the northern half of the forecast area tonight. As
for the threat for severe storms: Deep layer shear is on the order
of 30-35 KTS tonight in northern Nebraska is favorable for severe
storms. Moisture is lacking today across the forecast area, and this
should limit the coverage of thunderstorms and confine the severe
threat to the early evening hours, mainly over the northwestern CWA
where CAPE is highest through mid evening. Forecast soundings
indicate an inverted V sounding favoring gusty winds as the main
severe threat, however some marginally severe hail is possible given
the steep lapse rates in the elevated moist layer. Lows tonight will
be fairly mild with readings in the lower to middle 50s. On Tuesday,
upper level low pressure will deepen slightly over northwestern
South Dakota. As this feature tracks east along the SD/ND border, it
will drag a trough through the western forecast area Tuesday
morning. This trough axis will be oriented from Valentine to North
Platte by mid afternoon. The main threat for showers and
thunderstorms will be across northern and eastern portions of the
forecast area Tuesday. These locations are in closest proximity to
the upper level low (northern Nebraska) and best low level moisture
(eastern portions of the forecast area). Highs Tuesday will range
from the upper 70s in the north to lower 80s in the south.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon May 7 2018

Tuesday night through Thursday...The upper level low
will track from far northeastern South Dakota into central Minnesota
Tuesday night. Showers and thunderstorms will linger in the
northeastern forecast area Tuesday evening before transitioning east
overnight. Wednesday will be dry and seasonal across the forecast
area thanks to subsidence west of the exiting upper level trough and
drier air, with dew points in the 40s. Highs Wednesday will be
around the 80 degree mark. H5 ridging will build into the central
Rockies Wednesday night. This will increase mid level warm air
advection downstream of the ridge. This area of mid level warm air
advection will traverse the forecast area from southwest to
northeast Wednesday night. Pops were introduced late Wednesday night
into Thursday thanks to decent agreement between the NAM12 and GFS
solns. Surface high pressure will build into the northern plains on
Thursday with a frontal boundary stalling out INVOF the SD/NE
border. Low level moisture will increase across Nebraska Thursday
thanks to increasing southerly winds south of the frontal boundary.
Highs will range from the middle 70s along the SD/NE border, to the
upper 80s in SW Nebraska.

Thursday night through Monday...Low pressure will develop across the
Nebraska Panhandle, dragging a cold front through the forecast area
late Thursday night into Friday. Showers and thunderstorms will
accompany passage of the front. The front will be forced south into
Kansas on Saturday, stalling south of the forecast area into Sunday.
Much cooler temperatures are expected for the weekend with highs in
the 50s Saturday and 60s for Sunday. Temps will then rebound back
into the 70s for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon May 7 2018

VFR is generally expected overnight through Tuesday afternoon.

Isolated thunderstorms are possible in the Nebraska Panhandle
this evening. Storm motion will be east and southeast.

Significant storm coverage is developing along and north of
highway 20 and this should move east along this route overnight
and exit ncntl Nebraska around 09z-11z. There is a chance, less
than 15 percent, that storms could develop as far south as
Nebraska highway 2.

Additional scattered thunderstorms are expected to develop along
highway 20 Tuesday afternoon from 18Z onward.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 7, 2:17 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Mon May 7 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Mon May 7 2018 /217 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will lift east across into northwestern
Nebraska during the early evening hours. A strong to severe storm
is possible across northwestern Nebraska with the greatest threat
over Sheridan and western Cherry county. Gusty winds will be the
main threat, however hail up to quarter size is possible as well
through mid evening. Activity is expected to traverse east across
north central Nebraska overnight with the threat for severe storms
ending after mid evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible again on Tuesday over northern
Nebraska. A strong to severe storm is possible east of a line
from Naper to Ericson.

Thunderstorms are possible on Thursday across western and north
central Nebraska. Strong storms are possible with the greatest
threat over southwestern and western Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, May 7, 5:02 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM MDT MON MAY 7 2018

NEZ004-072345-
Sheridan NE-
502 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Clay to 7 miles northwest of Hay
Springs. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Metcalf State Wildlife Management Area, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road and Mount Maria.

This includes Highway 20 near mile marker 74.

LAT...LON 4300 10214 4280 10236 4272 10277 4277 10278
      4278 10277 4279 10279 4288 10280 4300 10276
TIME...MOT...LOC 2302Z 247DEG 29KT 4292 10253 4278 10276

CDC
Special weather statement, May 7, 6:19 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 PM MDT MON MAY 7 2018

NEZ004-080100-
Sheridan NE-
619 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 700
PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to near Hemingford. Movement
was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rushville, Lone Butte, Highway 27 crossing the Niobrara River, Smith
Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River, Intersection of Highway 87 and Antelope Road, Walgren
Lake State Recreation Area and Intersection of Highway 27 and Mills
Road.

This includes Highway 250 between mile markers 26 and 48.

LAT...LON 4278 10209 4270 10207 4226 10262 4225 10274
      4266 10277
TIME...MOT...LOC 0019Z 259DEG 32KT 4264 10263 4236 10302

CDC
Special weather statement, May 7, 6:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM MDT MON MAY 7 2018

NEZ004-094-080145-
Sheridan NE-Western Cherry NE-
654 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Clinton, Lone Butte, Irwin, Intersection of Highway 61 and
Shadbolt Road, Highway 27 crossing the Niobrara River, Intersection
of Highway 20 and Irwin Road, Highway 250 crossing the Niobrara
River, Bayonne, Shell Lake State Wildlife Management Area, Rock Hill
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 95 and 124.
 Highway 250 between mile markers 37 and 41.
 Highway 61 between mile markers 205 and 208.

LAT...LON 4254 10250 4277 10238 4296 10199 4264 10166
TIME...MOT...LOC 0054Z 259DEG 31KT 4269 10234

CDC
Special weather statement, May 7, 7:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
846 PM CDT MON MAY 7 2018

NEZ005-094-080230-
Eastern Cherry NE-Western Cherry NE-
846 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
930 PM CDT/830 PM MDT/...

At 846 PM CDT/746 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Nenzel to near
Medicine Lake. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kilgore, Nenzel, Crookston, Schoolhouse Lake, Steer Creek Campground
and Anderson Bridge State Wildlife Management Area.

This includes Highway 20 between mile markers 162 and 186.

LAT...LON 4262 10103 4273 10142 4300 10114 4299 10067
TIME...MOT...LOC 0146Z 286DEG 20KT 4298 10113 4274 10137

CDC

The radar

The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

26 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
May 7, 8:30 PM CST
Where
Cherry County, 3.34 mi ESE of Kilgore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -100.910

Hail, Garden

When
May 9, 5:39 PM MST
Where
Garden County, 3.74 mi ESE of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.390, -102.270

Hail, Perkins

When
May 9, 6:27 PM MST
Where
Perkins County, 3.8 mi SW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.810, -101.770

Hail, Cherry

When
May 10, 3:40 PM CST
Where
Cherry County, 8.58 mi SW of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.810, -102.090

Hail, Garden

When
May 10, 2:50 PM MST
Where
Garden County, 2.08 mi NE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.440, -102.300

Hail, Cherry

When
May 10, 4:11 PM CST
Where
Cherry County, 20.88 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -101.900

Hail, Garden

When
May 10, 3:50 PM MST
Where
Garden County, 2.08 mi NE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.440, -102.300

Thunderstorm Wind, Garden

When
May 10, 3:58 PM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.740, -102.410

Hail, Sheridan

When
May 10, 4:08 PM MST
Where
Sheridan County, 15.34 mi N of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.290, -102.460

Hail, Garden

When
May 10, 4:10 PM MST
Where
Garden County, 38.58 mi NNE of Oshkosh
Measured
1.75 in hail
Reported by
Public
Coordinates
41.960, -102.140

Hail, Cherry

When
May 10, 5:13 PM CST
Where
Cherry County, 12.53 mi S of Eli
Measured
1.25 in hail
Reported by
Public
Coordinates
42.770, -101.470

Hail, Sheridan

When
May 10, 4:13 PM MST
Where
Sheridan County, 2.14 mi ENE of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -102.160

Hail, Sheridan

When
May 10, 4:32 PM MST
Where
Sheridan County, 17.97 mi N of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -102.290

Hail, Cherry

When
May 10, 5:35 PM CST
Where
Cherry County, 16.58 mi S of Cody
Measured
1.25 in hail
Reported by
Public
Coordinates
42.690, -101.250

Hail, Garden

When
May 10, 5:02 PM MST
Where
Garden County, 10.87 mi NE of Oshkosh
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -102.180

Hail, Keith

When
May 10, 5:40 PM MST
Where
Keith County, 4.23 mi E of Ogallala Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -101.720

Hail, Garden

When
May 10, 5:48 PM MST
Where
Garden County, 2.59 mi NW of Lewellen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.360, -102.180

Hail, Garden

When
May 10, 5:59 PM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
1.5 in hail
Reported by
Public
Coordinates
41.330, -102.140

Hail, Garden

When
May 10, 6:00 PM MST
Where
Garden County, 1.25 mi ENE of Lewellen
Measured
2 in hail
Reported by
Public
Coordinates
41.340, -102.130

Hail, Arthur

When
May 10, 6:07 PM MST
Where
Arthur County, 8.31 mi N of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -101.690

Thunderstorm Wind, Hooker

When
May 10, 6:22 PM MST
Where
Hooker County, 2.81 mi S of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.010, -101.040

No damage reported.

Thunderstorm Wind, Hooker

When
May 10, 6:24 PM MST
Where
Hooker County, 8.31 mi S of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.930, -101.040

No damage reported.

Hail, Keith

When
May 10, 6:27 PM MST
Where
Keith County, 5.62 mi S of Roscoe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.050, -101.600

Hail, Keith

When
May 10, 6:40 PM MST
Where
Keith County, 7.62 mi S of Paxton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.020, -101.360

Hail, Perkins

When
May 10, 6:42 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.730

Hail, Perkins

When
May 10, 6:47 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1.75 in hail
Reported by
Public
Coordinates
40.840, -101.730

Thunderstorm Wind, Lincoln

When
May 10, 8:39 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.770

No damage reported.

Thunderstorm Wind, Lincoln

When
May 10, 8:48 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -100.720

No damage reported.

Thunderstorm Wind, Lincoln

When
May 10, 9:01 PM CST
Where
Lincoln County, 4.86 mi S of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -100.770

No damage reported.

Thunderstorm Wind, Lincoln

When
May 10, 9:09 PM CST
Where
Lincoln County, 5.76 mi SSW of Keith
Measured
78 kt (90 mph) measured gust
Reported by
Public
Coordinates
41.030, -100.640

No damage reported.

Thunderstorm Wind, Lincoln

When
May 10, 9:10 PM CST
Where
Lincoln County, 5.76 mi SSW of Keith
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -100.640

No damage reported.

Thunderstorm Wind, Custer

When
May 10, 9:28 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

No damage reported.

Thunderstorm Wind, Custer

When
May 10, 9:35 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.210, -100.030

No damage reported.

Thunderstorm Wind, Cherry

When
May 10, 9:52 PM CST
Where
Cherry County, Valentine
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

No damage reported.

Thunderstorm Wind, Custer

When
May 10, 10:01 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.290, -99.380

No damage reported.

Hail, Keith

When
May 10, 10:50 PM MST
Where
Keith County, 4.15 mi N of Ogallala
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.190, -101.720

Hail, Keith

When
May 10, 11:00 PM MST
Where
Keith County, 4.15 mi N of Ogallala
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.190, -101.720

Hail, Lincoln

When
May 11, 1:05 AM CST
Where
Lincoln County, 4.95 mi NNE of Sutherland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.240, -101.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756638, 756639, 756640, 756614, 756615, 756616, 756617, 757015, 756618, 756619, 756620, 756621, 756622, 756623, 756624, 756625, 756626, 756627, 756628, 756629, 757016, 757018, 756630, 756631, 756632, 756633, 757019, 757020, 757021, 757022, 757023, 757024, 757025, 757026, 757027, 756635, 756636, 756637.